Advertisement

Extra-thyroidal Manifestations of Autoimmune Thyroid Disease

  • Anil Bhansali
  • Yashpal Gogate

Abstract

A 60-year-old man presented with history of weight loss, palpitations, and tremor for the last 6 months. He also had protrusion of both eyes, which was gradually progressive. For the last 2 weeks, he developed retrobulbar pain and redness of both eyes. There was no history of diplopia or visual loss. He denied history of smoking. On examination, his pulse rate was 128/min, regular, BP 140/60 mmHg, and had diffuse, soft, grade I goiter. He had proptosis (24 mm) of both eyes with marked chemosis and swelling of eyelids with a clinical activity score of 6/7 and severity score moderate to severe. Ocular movements were restricted in all the quadrants bilaterally. He had normal visual acuity and color vision, and there was no papilledema. Pupillary reflexes were normal. He had no evidence of dermopathy or acropachy. On investigation, serum T3 was 3.4 ng/ml (0.8–1.8), T4 20.4 μg/dl (4.8–12.6), and TSH 0.001 μIU/ml (0.45–4.2), and TPO antibodies were 200 IU/ml (<35). CT orbit revealed enlargement of extraocular muscles (size >5 mm) with sparing of tendons and increased volume of retro-orbital tissue without any evidence of apical crowding. He was diagnosed to have Graves’ disease with active and moderate to severe thyroid-associated orbitopathy. He was advised artificial teardrops, sunglasses with side cover and elevation of head end of bed while sleeping. He was initiated on carbimazole 30 mg once a day and propranolol 40 mg thrice daily along with pulse methylprednisolone therapy. A week later, he had improvement in clinical activity score (4/7) and symptoms of toxicosis. Liver function tests were monitored periodically and were within normal limits. Repeat thyroid function test at 4 weeks revealed serum T3 2.2 ng/ml, T4 14.6 μg/dl (4.8–12.6), and TSH 0.001 μIU/ml (0.45–4.2). He was continued with 30 mg carbimazole and propranolol. A cumulative dose of 4.5 g methylprednisolone was administered over a period of 12 weeks. Subsequently at 3 months, he had resolution of clinical symptoms and normalization of T3 and T4; however, TSH remained suppressed. Dose of carbimazole was decreased to 20 mg per day, and β-blockers were discontinued. His clinical activity score (CAS) improved further (2/7); proptosis remained static, and there was no deterioration in vision during follow-up. He was continued on carbimazole for 2 years with close monitoring of thyroid function tests. Later, he was subjected to decompressive eye surgery for severe proptosis after 6 months of consistently inactive disease. On follow-up, he is doing fine.

Keywords

Extraocular Muscle Autoimmune Thyroid Disease Pulse Methylprednisolone Therapy Clinical Activity Score Orbital Decompression 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Suggested Reading

  1. 1.
    Bartalena L, Baldeschi L, Dickinson A, et al. Consensus statement of the European Group on Graves’ orbitopathy (EUGOGO) on management of GO. Eur J Endocrinol. 2008;158:273–85.PubMedCrossRefGoogle Scholar
  2. 2.
    Braverman LE, David C. Werner & Ingbar’s the thyroid, a fundamental and clinical text. 10th ed. Philadelphia: Wolters Kluwer Health/Lippincott Williams & Wilkins; 2012.Google Scholar
  3. 3.
    Garber JR, Cobin RH, Gharib H, Hennessey JV, Klein I, Mechanick JI, Pessah-Pollack R, Singer PA, Woeber KA. Clinical practice guidelines for hypothyroidism in adults: cosponsored by the American Association of Clinical Endocrinologists and the American Thyroid Association. Endocr Pract. 2012;18(6):988–1028.PubMedCrossRefGoogle Scholar
  4. 4.
    Jameson LJ, DeGroot LJ. Endocrinology: adult and pediatric. Philadelphia: Elsevier Health Sciences; 2010.Google Scholar
  5. 5.
    Melmed S, Polonsky KS, Reed Larsen P, Kronenberg HM. Williams textbook of endocrinology: expert consult. London: Elsevier Health Sciences; 2011.Google Scholar

Copyright information

© Springer India 2015

Authors and Affiliations

  • Anil Bhansali
    • 1
  • Yashpal Gogate
    • 2
  1. 1.Department of EndocrinologyPostgraduate Institute of Medical Education and ResearchChandigarhIndia
  2. 2.Harmony Health HubNasikIndia

Personalised recommendations